Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

May 5, 2023Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 5, 2023, 5:16 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2023, 5:16 PM MDT (23:16 UTC)
Expired
May 5, 2023, 6:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:51 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS55 KBOU 052316
SVRBOU
COC095-115-060000-
/O.NEW.KBOU.SV.W.0004.230505T2316Z-230506T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
516 PM MDT Fri May 5 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in northeastern Colorado...
  Southeastern Sedgwick County in northeastern Colorado...

* Until 600 PM MDT.

* At 516 PM MDT, a severe thunderstorm was located over Sixteen-Mile
  Corner, or 11 miles north of Holyoke, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will be near...
  Sixteen-Mile Corner around 520 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4074 10205 4070 10230 4077 10237 4090 10218
      4095 10213 4100 10205
TIME...MOT...LOC 2316Z 234DEG 18KT 4075 10225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HEAVENER
2 follow-up statements
279 
WWUS55 KBOU 052328
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
528 PM MDT Fri May 5 2023

COC095-115-060000-
/O.CON.KBOU.SV.W.0004.000000T0000Z-230506T0000Z/
Phillips CO-Sedgwick CO-
528 PM MDT Fri May 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES...

At 528 PM MDT, a severe thunderstorm was located near Sixteen-Mile
Corner, or 14 miles south of Julesburg, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Phillips and southeastern Sedgwick Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4074 10205 4073 10230 4077 10237 4090 10218
      4095 10213 4100 10205
TIME...MOT...LOC 2328Z 234DEG 18KT 4079 10218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HEAVENER
222 
WWUS55 KBOU 060000
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
600 PM MDT Fri May 5 2023

COC095-115-060010-
/O.EXP.KBOU.SV.W.0004.000000T0000Z-230506T0000Z/
Phillips CO-Sedgwick CO-
600 PM MDT Fri May 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN SEDGWICK COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4074 10205 4073 10230 4077 10237 4090 10218
      4095 10213 4100 10205
TIME...MOT...LOC 0000Z 234DEG 18KT 4088 10201 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:14 PM MDT, 2 minutes earlier.

Area forecast discussion, May 5, 5:14 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
514 PM MDT Fri May 5 2023

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM MDT Fri May 5 2023

A trough is parked over the Pacific Northwest this afternoon with
a moderate to strong southwesterly flow aloft over the forecast
area. One weak embedded short wave still move across the region
through early this evening, then another clips northwest Colorado
late tonight into Saturday morning.

This afternoon, the most persistent area of weak thunderstorms has
been over the foothills of Larimer and Boulder counties and this
has shifted to the I-25 corridor north of Fort Collins. Along
the urban corridor, the main threat would be gusty outflow winds
to 50 mph and brief light rain showers. There is still a marginal
to slight risk of severe thunderstorms east of a line from around
New Raymer to northeast Weld County to Last Chance in southwest
Weld County, where the best moisture will be. SPC MLCAPE analysis
has values aoa 500 J/kg in this area, with damaging wind gusts and
hail up to one inch possible, can't rule out a brief tornado.

For tonight, the first wave of convection should shift to the
north and northeast of CO by late evening. There will be an
increase in shower activity over the mountains with the passage of
the second system late tonight, around 09z. Mid levels will be
slightly cooler on Saturday with dry southerly winds developing
across the Palmer Divide and eastern plains Saturday afternoon.
Less shower/tstm coverage overall, and most confined to areas
along our northern border. Reference the fire weather discussion
the Red Flag highlights.

.LONG TERM...(Saturday night through Friday)
Issued at 145 PM MDT Fri May 5 2023

Southwest flow aloft will continue to prevail over Colorado
through this weekend and through at least Wednesday. Mild and
mostly dry air will accompany the southwest flow into the area.
Precipitable water values will be near to slightly below normal.
Not much change in temperatures over the next few days, with highs
in the 70s across northeast Colorado. A closed low will move into
California and Nevada Tuesday. This should lead to increasing
southwest flow aloft Tuesday. At the surface, a low or low
pressure trough should form somewhere across central or eastern
Colorado. To the east of it, east to southeast winds are expected
to transport moisture into the area. Will have an area of higher
PoPs over the northeast plains for this. Otherwise for Sunday and
Monday, any convection is expected to be weak due to the limited
moisture and instability.

For Wednesday through Friday, there remains a fair amount of
uncertainty on the large scale pattern. The 12Z GFS and 00Z ECWMF
show a closed low lifting north of Colorado during this period.
On the backside of the low, a wave intensifies and digs south to
the Southern Rockies by Friday, not a common pattern. However, the
12Z Canadian, 12Z ECMWF, and some other ensemble members keep the
idea of a closed low moving across the Central and Southern
Rockies. Both scenarios would bring cooler temperatures starting
Thursday and a good chance for precipitation. Biggest question
mark is Wednesday, which is when we start to transition from a
southwest flow aloft to troughiness.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM MDT Fri May 5 2023

Lots of microbursts/boundaries to deal with this afternoon.
Fortunately, we're transitioning to a somewhat steadier flow as a
boundary has brought west/southwest winds into the TAF sites and
convection has moved slowly east. Those winds will likely turn a
bit more northwesterly through 02Z-03z as we get more influence
from cooler light shower outflows over Larimer County as of 23Z.
Eventually we become light and variable and should settle back to
light south/southwest winds around 10 knots by 07Z.

Winds on Saturday may be difficult again, but highest probability
would be to settle toward southeast winds 18Z-21Z, and then
perhaps mixing to west/northwest wind gusty winds to 20-25 knots
possible thereafter. We don't see any threat of thunderstorms
tomorrow, but some virga is possible with just a slight chance of
a variable gusty wind after 21Z.

&&

.FIRE WEATHER...
Issued at 145 PM MDT Fri May 5 2023

Critical fire conditions will be over eastern Elbert and Lincoln
counties until 7 pm due to gusty south to southwest winds and low
humidity levels. Similar conditions are expected on Saturday, so
the Fire Weather Watch has been upgraded to a Red Flag Warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ246-247.

Red Flag Warning from 11 AM to 8 PM MDT Saturday for COZ246-247.

&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Barjenbruch
FIRE WEATHER...Cooper
Hazardous weather outlook, May 5, 10:53 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Fri May 5 2023

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Fri May 5 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible over the far
northeast plains this afternoon. Large hail, strong winds and
possibly a tornado may occur. The best focus will be north of a
Fort Morgan to Akron line.

Elsewhere there will be a chance of showers and a few thunderstorms
across the higher terrain and along the I-25 Corridor. Wind gusts
to 50 mph may accompany this activity.

Finally, critical fire conditions will be in place over eastern
Elbert and Lincoln counties today due to gusty winds and low
humidity levels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday and Sunday there will be weak showers and storms that
develop mainly over the higher terrain. These will not produce much
precipitation so the burn area flash flood threat is very low.
Elevated to critical fire weather conditions will develop across the
plains due to dry and windy weather. The worst fire weather
conditions will be in Elbert and Lincoln Counties on Saturday and a
Fire Weather Watch is in effect as a result.

Monday and Tuesday will be warmer with weaker winds. Coverage of
showers and storms will be very low. By the end of next week, there
is a chance of more widespread precipitation for our forecast
area which could increase the threat of flash flooding in the
recent burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 5, 3:05 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Denver CO
305 PM MDT Fri May 5 2023

COZ038-042-052145-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
305 PM MDT Fri May 5 2023

...Strong thunderstorms will impact portions of north central Weld
County through 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado along a line extending from
10 miles east of Rockport to 4 miles southwest of Briggsdale, or
along a line extending from 20 miles southeast of Cheyenne to 22
miles northeast of Greeley. Movement was northeast at 25 mph.

HAZARD...Landspouts possible and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grover, Keota, Hereford and Briggsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4077 10395 4052 10429 4052 10443 4092 10470
      4100 10457 4100 10425
TIME...MOT...LOC 2105Z 224DEG 21KT 4090 10459 4058 10437

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BARJENBRUCH
Special weather statement, May 5, 3:42 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
342 PM MDT Fri May 5 2023

COZ042-052230-
Northeast Weld County CO-
342 PM MDT Fri May 5 2023

...Strong thunderstorms will impact portions of northeastern Weld
County through 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Hereford to 4 miles east
of Grover, or along a line extending from 30 miles east of Cheyenne
to 45 miles northeast of Greeley. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could produce blowing dust, reduced visibility,
         and blow around unsecured objects.

Locations impacted include...
Grover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4087 10357 4079 10422 4088 10428 4100 10428
      4100 10358
TIME...MOT...LOC 2140Z 248DEG 30KT 4101 10424 4087 10413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BARJENBRUCH
Special weather statement, May 5, 4:09 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Denver CO
409 PM MDT Fri May 5 2023

COZ048-052300-
Logan County CO-
409 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of northwestern Logan
County through 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Pass, or 12 miles west of Sterling, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could produce areas of blowing dust and poor
         visibility.

Locations impacted include...
Sterling, Padroni, Westplains, Logan Corners, North Sterling
Reservoir, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. If blowing dust is
observed while traveling, slow down before entering the blowing dust.

&&

LAT...LON 4100 10319 4066 10303 4052 10358 4086 10357
TIME...MOT...LOC 2208Z 230DEG 34KT 4067 10343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BARJENBRUCH
Special weather statement, May 5, 4:29 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
429 PM MDT Fri May 5 2023

COZ048-050-051-052315-
Phillips County CO-Sedgwick County CO-Logan County CO-
429 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of east central Logan,
northwestern Phillips and Sedgwick Counties through 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haxtun, or 19 miles west of Holyoke, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haxtun, Ovid, Sedgwick, Fairfield and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

&&

LAT...LON 4085 10212 4055 10259 4066 10282 4100 10256
      4100 10245
TIME...MOT...LOC 2229Z 220DEG 28KT 4068 10265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HEAVENER
Local storm report, May 5, 4:32 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       BENNETT                 39.76N 104.42W
05/05/2023                   ADAMS              CO   DEPT OF HIGHWAYS

&&
Local storm report, May 5, 5:09 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             4 N HAXTUN              40.70N 102.63W
05/05/2023  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:56 PM MDTRed Flag WarningBOUElbert, Lincoln30 hr
May 5, 2:19 PM MDTSpecial Weather StatementBOUAdams41 min
May 5, 2:34 PM MDTSpecial Weather StatementBOUWeld26 min
May 5, 3:05 PM MDTSpecial Weather StatementBOUWeld40 min
May 5, 4:09 PM MDTSpecial Weather StatementBOULogan51 min
May 5, 4:22 PM MDTDust Storm WarningBOUAdams, Arapahoe83 min
May 5, 4:29 PM MDTSpecial Weather StatementBOUSedgwick46 min
May 5, 4:46 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick44 min
May 5, 5:25 PM MDTSpecial Weather StatementBOUArapahoe50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.